Alert archive / Nevada / High Wind Watches in 2017

High Wind Watch 7, NWS Reno, NV

November 14, 20174 counties in Nevada

NWS Reno, NV issued this high wind watch at Nov 14, 2017, 3:43 AM PST for 4 counties in Nevada. It took effect at Nov 15, 2017, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 14, 2017, 3:43 AM PST (11:43 UTC)
In effect from
Nov 15, 2017, 10:00 AM PST
Expired
Nov 14, 2017, 1:02 PM PST
In force
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 27 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS75 KREV 141143
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
343 AM PST Tue Nov 14 2017

NVZ003-005-150100-
/O.NEW.KREV.HW.A.0007.171115T1800Z-171116T1200Z/
Greater Reno-Carson City-Minden Area-Northern Washoe County-
Including the cities of Sparks, Gardnerville, Virginia City, 
Empire, and Gerlach
343 AM PST Tue Nov 14 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

The National Weather Service in Reno has issued a High Wind
Watch, which is in effect from Wednesday morning through late
Wednesday night. 

* Timing: Winds will increase Wednesday morning and become strong
  and gusty through the afternoon and evening. 

* Winds: Southwest 25 to 35 mph with gusts to 60 mph. Wind prone
  areas could see gusts up to 70 mph. 

* Impacts: Strong cross winds and travel restrictions are likely
  to impact high profile vehicles especially along Highway
  395/I-580. Aviation impacts are expected for area airports
  Wednesday afternoon and evening. Localized damage to trees and
  fences may occur along with possible power outages. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

http://weather.gov/reno
1 follow-up statement
316 
WWUS75 KREV 142102
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
102 PM PST Tue Nov 14 2017

NVZ003-005-151400-
/O.UPG.KREV.HW.A.0007.171115T1800Z-171116T1200Z/
/O.NEW.KREV.HW.W.0008.171115T1800Z-171116T1200Z/
Greater Reno-Carson City-Minden Area-Northern Washoe County-
Including the cities of Sparks, Gardnerville, Virginia City, 
Empire, and Gerlach
102 PM PST Tue Nov 14 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 4 AM PST
THURSDAY...

The National Weather Service in Reno has issued a High Wind
Warning, which is in effect from 10 AM Wednesday to 4 AM PST
Thursday. The High Wind Watch is no longer in effect. 

* Timing: Winds will increase Wednesday morning and become 
  strong and gusty through the afternoon and evening. 

* Winds: Southwest 25 to 40 mph with gusts up to 70 mph. Wind
  prone areas could see 70+ mph gusts. 

* Impacts: Strong cross winds and travel restrictions are likely
  to impact high profile vehicles especially along Highway
  395/Interstate 580. Aviation impacts are expected for area 
  airports Wednesday afternoon and evening. Localized damage to 
  trees and fences may occur along with possible power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by ensuring sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ070-151400-
/O.NEW.KREV.HW.W.0008.171115T1800Z-171116T1200Z/
Surprise Valley California-
Including the cities of Cedarville and Fort Bidwell
102 PM PST Tue Nov 14 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 4 AM PST
THURSDAY...

The National Weather Service in Reno has issued a High Wind
Warning, which is in effect from 10 AM Wednesday to 4 AM PST
Thursday. 

* Timing: Winds will increase Wednesday morning and become 
  strong and gusty through the afternoon and evening.

* Winds: Southwest 25 to 40 mph with gusts up to 70 mph. Wind
  prone areas could see 70+ mph gusts.

* Impacts: Strong cross winds and travel restrictions are likely
  to impact high profile vehicles especially along Highway
  395/Interstate 580. Localized damage to trees and fences may 
  occur along with possible power outages.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by ensuring sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ001-004-151400-
/O.NEW.KREV.WI.Y.0017.171115T1800Z-171116T1200Z/
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, 
Fernley, Fallon, Lovelock, and Silver Springs
102 PM PST Tue Nov 14 2017

...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 4 AM PST
THURSDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 10 AM Wednesday to 4 AM PST Thursday. 

* Timing: Winds will increase Wednesday morning and become 
  strong and gusty through the afternoon and evening.

* Winds: Southwest 20 to 30 mph with gusts up to 50 mph. 

* Impacts: Strong cross winds and travel restrictions are possible
  for high profile vehicles. Areas of blowing dust may also impact
  visibility along Highways 95 and 50 as well as Interstate 80. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Nov 14, 3:26 AM PST, 17 minutes earlier.

Area forecast discussion, Nov 14, 3:26 AM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Reno NV
326 AM PST Tue Nov 14 2017

.SYNOPSIS...

A moderate atmospheric river storm is expected to impact the
region Wednesday into Thursday. Strong and gusty winds are
expected Wednesday afternoon across western Nevada. Heavy rain
and mountain snow will arrive Wednesday into Thursday in the
Sierra with high snow levels expected. A cold front will drop snow
levels Wednesday night and Thursday morning and will provide
spillover rainfall across western Nevada.

&&

.SHORT TERM...

The main concern in the short term forecast is with an incoming
solid moderate level Atmospheric River (AR) storm on Wednesday
and Thursday. This storm is looking to be strongest so far of the
season in both winds and precipitation. The overall theme for
this storm is that it will provide strong winds Wednesday
followed by heavy rain and heavy high elevation snowfall through
the Sierra Wednesday into Thursday. Snow levels will remain high
through the bulk of the precipitation but will quickly fall
Wednesday night into early Thursday morning as a cold front moves
through. It is during this cold frontal passage that western
Nevada will see good spillover rainfall.

Update summary to the forecast this morning:

* This system has been trending warmer, wetter, and windier. This
  trend continues and have increased precipitation totals
  particularly across western Nevada where spillover is looking
  much better.

* Continued to raise snow levels Wednesday afternoon and evening.
  The likelihood for accumulating snow below 7,500' is decreasing
  until the front passes. Heavy wet snow expected for elevations
  above 8,000' through the Sierra. Also included Mono County
  locations above 8,000' in the Winter Storm Watch.

* Winds also are trending stronger. Have issued a High Wind Watch
  for portions of western Nevada from the Carson Valley through
  Reno and into far northern Washoe County.

TIMING:

Precipitation: Moderate to heavy rainfall arriving my mid-
afternoon in the northern Sierra with the peak intensity occurring
from Wednesday late afternoon through Thursday morning. Heavier
precipitation won't arrive in Mono County until Wednesday
evening. Spillover rainfall for western Nevada will arrive with
the front probably until after midnight and will persist into
early Thursday morning.

Wind: Strongest winds are expected Wednesday afternoon and evening
and will decrease after the front moves through early Thursday
morning. Wind gusts of 50-60 mph look to be widespread mainly from
the Carson Valley through Reno and into northern Washoe County.
Wind prone locations could see localized gusts between 60-70 mph.
Aviation impacts expected along with road restrictions for high
profile vehicles.

PRECIPITATION:

Tahoe Basin & Northeast CA:
Liquid totals through Thursday evening look solidly in the 2-3"
range with up to 3.5"+ right along the Sierra crest. Heaviest
snowfall will generally remain above 8,000 feet where 1-2 feet of
heavy wet snow is possible. Small and localized areas of 2.5-3
feet are possible right along the crest. Snow levels should begin
to fall after midnight at which point winter travel impacts may
begin on the passes. Snowfall is possible at lake level Thursday
morning but only looking like a few inches at this point as the
bulk of the moisture will have moved south by this time.

Mono County:
Liquid totals through Thursday evening look similar and in the
2-3+" range. Snow levels will be a bit higher and in the
8,000-8,500' range. Snow totals in the high terrain also in 1-2'
with localized areas up to 3'. Precipitation totals are lower
confidence in Mono County however as some model guidance keep a
longer duration of heavier precipitation. Current forecast would
be on the conservative side as a result.

Western Nevada:
Spillover rainfall looks to occur in about a 6 hour window roughly
after midnight through about the I-80/Hwy 50 corridor before the
front pushes south through the region Thursday morning. Rainfall
amounts of 0.50"-0.75" are possible through the Hwy 395/I-580
corridor with amounts closer to 0.25" across the Basin and Range
including areas such as Lovelock and Fallon. Fuentes

.LONG TERM...Friday through early next week

The midweek storm is expected to exit western NV by the end of the
week, although some leftover rain and snow showers are possible
Friday morning, with snow levels down near 4500 feet. For the
remainder of Friday into Saturday, a flat ridge will keep dry
conditions with areas of high clouds over the region, with highs a
few degrees below average Friday then trending warmer going into the
weekend.

Another Pacific storm system is then projected to reach the eastern
Sierra by the Sunday-Monday time frame. This storm currently looks
to be on the warm side with snow levels likely remaining above 8000
feet. The latest guidance is also trending toward a split trough,
but disagrees on whether the split occurs before or after this
trough moves inland. The offshore splitting scenario would keep most
precip limited to the Sierra, while the inland scenario would
potentially bring a short period of rain to lower elevations of
western NV. The longwave pattern downstream seems to be favoring the
ridge prevailing between the Rockies and the central US while a cold
trough digs over the eastern US, which would probably be sufficient
to split the incoming trough before it reaches the Sierra. However,
this is a period of below average forecast confidence due to the
range of possibilities with the track of this trough. At this time,
we will start with better precip chances near the Sierra and
northeast CA, but relatively modest rain chances across western NV
valleys. MJD

&&

.AVIATION...

Today will be relatively quiet with winds diminishing this morning
and clouds clearing as trough exits.  Another storm system begins to
affect a larger part of the region Wednesday through Thursday. This
storm will be stronger with more precipitation, strong wind
potential, and lowering snow levels by Thursday.

Winds will begin to ramp up across ridges tonight and then increase
further Wednesday. LLWS will be likely by midday Wednesday as
southerly winds develop across valleys and southwest ridge level
winds increase to 50-60 kts with gusts approaching 90kt. The period
from 18Z Wednesday to 06Z Thursday appears to be the most critical
window for wind, especially for the eastern Sierra along the Highway
395 corridor extending out to Hwy 95. Sustained winds 25-35 kts with
gusts to 50 kts will be widespread and there could even be a period
of stronger winds from Reno south toward KMMH late Wednesday
afternoon and evening ahead of the precipitation band.

Rain will reach the Sierra Wednesday afternoon and will spill over
into western NV along and north of I-80. As this rain band shifts
southward overnight, surface winds will ease although ridge level
winds are going to remain strong and turbulence will persist.
Moderate to occasionally heavy rain in the Tahoe Basin will push
CIGS/VSBY down to MVFR levels Wednesday night into Thursday morning.
This band of rain will shift southward into the eastern Sierra of
Mono County for Thursday with lowering CIGS/VSBY at KMMH. As far as
snowfall, several inches may accumulate at KTRK/KTVL Thursday
morning as snow levels fall. Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...High Wind Watch from Wednesday morning through late Wednesday
     night NVZ003-005.

     Winter Storm Watch from Wednesday afternoon through late
     Thursday night NVZ002.

CA...Winter Storm Watch from Wednesday afternoon through late
     Thursday night CAZ071.

     Winter Storm Watch from Wednesday afternoon through late
     Thursday night above 8000 feet in CAZ073.

     Winter Storm Watch from Wednesday afternoon through late
     Thursday night CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 1:02 PM PSTHigh Wind WarningREVDouglas, Lyon, Storey, Washoe37 hr
Nov 14, 1:02 PM PSTWind AdvisoryREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more49 hr
Nov 14, 2:15 PM PSTRed Flag WarningREV23 hr
Nov 14, 2:48 PM PSTWinter Storm WarningREVDouglas, Washoe61 hr

Nearby

High Wind Watches in Nevada, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.